Flash Flood, Franklin
- When
- September 1, 9:00 PM EST to 10:15 PM EST
- Where
- Franklin County, Waynesboro
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.927, -77.721 (the zone’s center; the record gives no point)
Heavy rain caused rapid flooding across Franklin County, especially near the Waynesboro area. Route 997 at Anthony Highway, Nunnery Road, Wayne Road, Route 16 and Prices Church Road were all closed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Heavy rain caused rapid flooding across Franklin County, especially near the Waynesboro area. Route 997 at Anthony Highway, Nunnery Road, Wayne Road, Route 16 and Prices Church Road were all closed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 1, 7:30 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 830 PM EDT MON SEP 1 2003 SEVERAL REPORTS OF 2 TO 2.5 INCH PER HOUR RAINFALL RATES THIS EVENING OVER LYCOMING AND FRANKLIN COUNTIES. NO FLOODING PROBLEMS NOTED YET...BUT ROUNDS TWO AND THREE ARE ON THEIR WAY OVERNIGHT. GOING FORECAST GRIDS AND ZONE TEXT REQUIRE NO TWEAKS FOR THE OVERNIGHT AS ALL DETAILS OF THE HEAVY RAIN POTENTIAL AND FLOOD WATCH THROUGH WED EVENING ARE HANDLED. DEVOIR PREVIOUS DISCUSSION: -------------------- ...CHANGES... NOT PLANNING ANY BIG CHANGES...MAINLY MINOR ADJUSTMENTS...MAINLY TO MATCH UP GRAPHICS...AND ADD SOMETHING FOR POPS AND CLDS IN OUR FAR E AREAS FOR FRIDAY. MAY ADJUST CLDS TO SOME EXTENT EASTERN AREAS THROUGHOUT THE EXTENDED...WILL CONTINUE TO LOOK OVER SITUATION. THANKS PHI FOR CALL. HAVING PROBLEMS WITH DISPLAY OF GRIDS... DEPENDING ON HOW I CLICK ON DISPLAY...THUS NOT CONSISTANT ON HOW I SEE OTHERS IN THE GRID DEPT. ...SHORT TERM... AS EXPECTED...E/W BAND OF SHOWERS CAME IN FAST LAST NIGHT AND MOVED OUT QUITE FAST...WITH HEAVIEST AMTS ACROSS C PA...A FEW MILES EITHER SIDE OF I-80. BGM AND I WAS DISCUSSING ON SUNDAY HOW A LITTLE RAIN MIGHT GET AS FAR NORTH AS THE LAKE SHORE LATER TODAY...BUT IT DID IT EVEN FASTER (THIS AM) THAN I EXPECTED IT TOO. RAIN CAME DOWN HARD AT MY HOUSE FOR BRIEF TIME LAST NIGHT...AMAZING HOW FAST THINGS CAN MOVE. ANYWAY...MORE SPOTTY SHOWERS/DRIZZLE NOW. SOME CONVECTION SW PA. CURRENT FCST NOT BAD. MORE IN THE WAY OF STEADY SHOWER ACTIVITY LATER THIS AFTERNOON AND TONIGHT. COULD UPDATE WATCH TO COVER NW PA...BUT BEST FORCING MAY BE ACROSS NE PA LATER TODAY AND TONIGHT. THEN AREA MAY SAG SOUTHWARD AWAY FROM N PA ON TUE...THUS MOST LIKELY WILL LEAVE AS IS FOR NOW. ALSO WHILE FEED OF HIGH PW/S AND TROPICAL MOISTURE INTO AREA FROM THE PLAINS...REMAINS OF GRACE STAY AWAY FROM US...AND IT IS A LONG DURATION EVENT ANYWAY. THUS MAIN CONCERN FOR FLOODING WOULD BE TRAINING CELLS OR TORRENTIAL RAINS FROM CONVECTION. FOR SEVERE...BINOVC NEAR MD BORDER...BUT BETTER CHC ON WED...IF SYSTEMS PHASE...BUT THIS MAY NOT HAPPEN. INTERESTING AREA OF CONVECTION OFF THE EAST COAST OF FL. ...LONG TERM... LATE THU/EARLY FRIDAY INTO MONDAY STILL LOOKING OK...BUT FRONT LIKELY TO STALL JUST TO THE SE...THUS CLDS MAY LINGER SE SECTIONS. HAVE TO WATCH TROPICS...BUT STILL THINK WE WILL BE OK IN MOST OF THE CWA. SEE CHANGE SECTION OF AFD. .CTP WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH THIS EVENING THROUGH WED AM FOR ALL BUT NW MTNS. && MARTIN
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-011115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 513 AM EDT MON SEP 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A STATIONARY FRONT NEAR THE MASON DIXON LINE WILL RESULT IN SHOWERS AND THUNDERSTORMS TODAY OVER MUCH OF CENTRAL PENNSYLVANIA. THE RAIN COULD BECOME HEAVY ENOUGH TO CAUSE LOCALIZED FLOODING BY THIS EVENING. .DAYS TWO THROUGH SEVEN... THE STATIONARY FRONT WILL CONTINUE TO CAUSE PERIODS OF RAIN AND THUNDERSTORMS OVER CENTRAL PENNSYLVANIA TUESDAY AND WEDNESDAY. AT THIS POINT...THE CENTRAL AND SOUTHERN PARTS OF THE STATE APPEAR MOST LIKELY TO SEE THE HEAVIEST RAIN. FLOODING FROM UP TO 3 INCHES OF RAIN IS POSSIBLE IN THIS AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KF
PAZ036-056-063-012315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 637 PM EDT MON SEP 1 2003 ...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN...CUMBERLAND AND PERRY COUNTIES... AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF SHIPPENSBURG...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR NEWBURG AROUND 645 PM... NEWVILLE AROUND 700 PM...COLONEL DENNING STATE PARK AROUND 705 PM AND BLOSERVILLE AROUND 710 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO PRODUCE WIND GUSTS AROUND 40 MPH AND SMALL HAIL. JUNG
PAZ036-064-020045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 738 PM EDT MON SEP 1 2003 ...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND ADAMS COUNTIES... AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF WAYNESBORO...MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR CARROLL VALLEY AROUND 745 PM... FAIRFIELD AROUND 750 PM...SEVEN STARS AROUND 810 PM...GETTYSBURG AROUND 815 PM...GERMANTOWN AROUND 830 PM AND BONNEAUVILLE AROUND 835 PM. IN ADDITION...WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM... WHICH WITH THE SATURATED GROUND MAY BE SUFFICIENT TO KNOCK DOWN TREES INTO POWER LINES. INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR ZERO...MAKING TRAVEL EXTREMELY HAZARDOUS. USE FLASHERS AND SLOW DOWN...AND IF YOU MUST PULL OFF TO THE SIDE OF THE ROAD...PULL AS FAR OFF THE ROADWAY AS POSSIBLE TO PREVENT COLLISIONS. MOST IMPORTANTLY...DO NOT DRIVE YOUR AUTOMOBILE INTO AREAS WHERE WATER COVERS THE ROAD. DEVOIR
The Sterling radar (KLWX), 108 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338062.